Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS North Platte, NE

May 28, 2023Frontier County, Nebraska

NWS North Platte, NE issued this flash flood warning at May 28, 2023, 6:10 PM CDT for Frontier County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2023, 6:10 PM CDT (23:10 UTC)
Expired
May 28, 2023, 9:11 PM CDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-183 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WGUS53 KLBF 282310
FFWLBF
NEC063-290515-
/O.NEW.KLBF.FF.W.0007.230528T2310Z-230529T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
610 PM CDT Sun May 28 2023

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Southeastern Frontier County in southwestern Nebraska...

* Until 1215 AM CDT Monday.

* At 610 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen, with locally higher amounts. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Orafino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4047 10027 4057 10014 4057 10013 4058 10011
      4053 10003 4039 10022

FLASH FLOOD...RADAR INDICATED

$$

Brown
1 follow-up statement
292 
WGUS73 KLBF 290211
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
911 PM CDT Sun May 28 2023

NEC063-290221-
/O.CAN.KLBF.FF.W.0007.000000T0000Z-230529T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frontier NE-
911 PM CDT Sun May 28 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN FRONTIER 
COUNTY...

The heavy rain has ended and indications are that flood waters are 
receding. Therefore flooding is no longer expected to pose a threat. 
Be alert for any debris in roadways and please continue to heed 
remaining road closures.

LAT...LON 4047 10027 4057 10014 4057 10013 4058 10011
      4053 10003 4039 10022

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at May 28, 5:49 PM CDT, 21 minutes earlier.

Area forecast discussion, May 28, 5:49 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
549 PM CDT Sun May 28 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 344 PM CDT Sun May 28 2023

Key Messages:

- Daily thunderstorm chances with some being strong or severe
through Tuesday, mainly hail and wind threat

- Slight warmup headed into midweek with highs in the 80s
for all, then slightly milder again toward next weekend

Synopsis:

A substantial wave crossing the northern Plains is interrupting the
upper ridge, while closed lows drift off the Calif coast and
Southeast US. Closer to the surface, a low pressure spins near the
Black Hills while the main boundary stretches through the Neb
panhandle back toward the Front Range. A separate boundary bisects
the Sandhills, which may be a remnant outflow from this morning's
convection. All these features will be the foci for additional
thunderstorm development, some of which is already underway (as of
20z) near the Pine Ridge and toward central Neb.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 344 PM CDT Sun May 28 2023

This evening tonight... The main forecast challenge revolves around
the timing and placement of the convection. Discrepancies exist
among the short term model guidance. The current PoP forecast
portrays the relatively more aggressive solution, given the past few
days worth of activity and the environment this evening. The surface
boundaries and mid/upper level support will provide areas of
forcing, while southerly winds continue to draw low level moisture
into the region. Dew points have remained in the 50s and even lower
60s. A few stronger or briefly severe storms are possible given
modest instability (MUCAPE 1000+ j/kg and mid-level lapse rates
around 7 C/km) and marginally supportive deep layer shear (25-30
kts). Very heavy rain remains a concern due to antecedent
conditions, although the anomalously high PWAT values have backed
off some. Overall, thinking the most likely scenario will be
scattered storms over the far northwest and central Neb through
mid/late evening, then possibly more organized convection rolling
through the northern Sandhills during the overnight hours. For min
temps, used a general blend to result in near 50F panhandle to
mid/upper 50s north central.

Tomorrow... Upper level flow becomes more zonal across the central
Plains as the upper lows meander off each coast and a ridge builds
over the Great Lakes. The primary surface boundary also sits just
west of the forecast area. Slightly drier air in the lower levels
cuts into western Neb as H85 west winds turn more downslope.
Southerly flow elsewhere along the High Plains becomes warmer with
temps at H85 rising 3-4C compared to today. Most locations should
reach the lower to mid 80s for highs, which lines up with the lower
to middle of the NBM envelope. Seemed reasonable given the recurring
late day thunder chances. Guidance suggests initiation around 21z
for the Sandhills and upscale growth through the evening.
Instability appears to be ample, but deep layer shear somewhat
lacking (at least to start). Should shear increase later on, perhaps
with a low level jet, will need to monitor for an MCS-type system.

.LONG TERM...(Tuesday through Sunday)
Issued at 344 PM CDT Sun May 28 2023

Quasi-zonal flow aloft continues through midweek for Nebraska, then
transitions to southwesterly as the Western US trough axis and
accompanying closed low move onshore. Longer range guidance is in
general agreement with taking the low into the central Rockies by
next weekend as the Great Lakes ridge builds further. Surface
features appear similar to this weekend's setup, mainly weaker but
stagnant boundaries in the vicinity of western Neb. Kept daily chc
PoP and a little higher next weekend when greater forcing arrives
with the increased upper dynamics. Temperatures should remain
seasonable throughout the week, generally lower/mid 80s for midweek
then 70s/lower 80s next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 543 PM CDT Sun May 28 2023

Potential for thunderstorms will be the primary concern early this
TAf period. Guidance seems to have a good handle on convection
across northwest Cherry county but signals in mesoscale guidance are
vague further to the south. Will use a combination of linear
extrapolation and most reasonably ensemble mesoscale trends to
time thunder through the first 6 hours and amend based on radar
trends. Expect thunder potential will move to the east during the
early morning hours and with light winds and a moist boundary
layer, expect at period of MVFR/IFR in stratus and fog toward
daybreak. ONce fog/stratus dissipate Monday morning, expect VFR
conditions through the end of the valid period, though another
round of thunderstorms is possible by early Monday evening.

Winds near thunderstorms will be erratic and gusty. KVTN will see
winds gusting over 20kt at issuance, though expect generally
light winds overnight and into Monday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...MBS
Hazardous weather outlook, May 28, 2:25 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
225 PM CDT Sun May 28 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-291930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
225 PM CDT Sun May 28 2023 /125 PM MDT Sun May 28 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms, some possibly severe, are expected by late
afternoon into tonight. Any storm that develops has the potential for
torrential rainfall, hail, and strong winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Possibility of severe storms exist for Monday afternoon and evening
generally west of a line from Butte, through Stapleton, to Hayes
Center. Hazards include hail, damaging winds, and possible heavy
rain.

Possibility of severe storms exist for Tuesday afternoon and evening
generally east of a line from Valentine, through Mullen, to Grant.
Hazards include hail, damaging winds, and possible heavy
rain.

Daily afternoon and evening rain showers and thunderstorms are
possible through the remainder of the week. The severe threat
remains uncertain across much of the area at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any hail, damaging winds, and heavy rainfall to NWS.

In the hours before

Special weather statement, May 28, 4:22 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
422 PM CDT Sun May 28 2023

NEZ071-282200-
Frontier NE-
422 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of southeastern
Frontier County through 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 21 miles southeast
of Curtis, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orafino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4043 10032 4056 10017 4053 9998 4044 9998
      4043 10000 4044 10009 4040 10010 4038 10017
TIME...MOT...LOC 2122Z 227DEG 8KT 4046 10018

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, May 28, 4:57 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
457 PM CDT Sun May 28 2023

NEZ071-282245-
Frontier NE-
457 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of east central
Frontier County through 545 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Medicine Creek Reservoir State Recreation Area, or
20 miles southeast of Curtis, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orafino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4046 10011 4048 10027 4061 10020 4061 9998
      4050 9998
TIME...MOT...LOC 2157Z 203DEG 5KT 4050 10015

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, May 28, 5:59 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
559 PM CDT Sun May 28 2023

NEZ071-282345-
Frontier NE-
559 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of east central
Frontier County through 645 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Eustis, or 23 miles southwest of Lexington, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Frontier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4050 10017 4064 10006 4064 9998 4046 9998
      4045 9999
TIME...MOT...LOC 2259Z 214DEG 11KT 4053 10006

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:15 PM CDTFlood WatchLBFChase, Frontier, Hayes9 hr
May 27, 9:34 PM CDTSpecial Weather StatementLBFDeuel56 min
May 27, 11:42 PM CDTSpecial Weather StatementLBFSheridan48 min
May 28, 2:45 AM CDTFlash Flood WarningLBFChase3 hr
May 28, 4:04 AM CDTAreal Flood AdvisoryLBFLincoln2 hr
May 28, 4:23 AM CDTAreal Flood AdvisoryLBFHayes2 hr
May 28, 4:27 AM CDTAreal Flood AdvisoryLBFLincoln2 hr
May 28, 4:22 PM CDTSpecial Weather StatementLBFFrontier38 min
May 28, 4:49 PM CDTAreal Flood AdvisoryLBFFrontier84 min
May 28, 4:57 PM CDTSpecial Weather StatementLBFFrontier48 min
May 28, 5:59 PM CDTSpecial Weather StatementLBFGosper46 min
May 28, 6:23 PM CDTSpecial Weather StatementLBFCherry52 min
May 28, 6:25 PM CDTSpecial Weather StatementLBFSherman35 min
May 28, 6:29 PM CDTSevere Thunderstorm WarningLBFCuster33 min

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.